Wichita police warn of fentanyl embedded Oxycodone

Local

WICHITA, Kan. (KSNW) – The Wichita Police Department is investigating four overdose cases from last weekend involving Oxycodone pills. The police are working with the Regional Forensic Science Center to determine if the Oxycodone pills seized in the cases are counterfeit and embedded with fentanyl.

Last weekend, a 19-year-old man died after ingesting pills and a 16-year-old boy went unconscious after taking pills. The 16-year-old boy was revived by Wichita Fire Department and Sedgwick County Emergency Medical Service personnel and taken to a Wichita hospital. Additionally, a 27-year-old man and 23-year-old man both required medical attention after taking the pills and becoming unconscious.

Wichita police are investigating numerous cases of counterfeit Oxycodone pills embedded with fentanyl. In 2019, 23 cases were invested involving Fentanyl.

Police warn that the counterfeit pills appear from their markings to be legitimate Oxycodone pills but testing confirms that the pills contain fentanyl instead of the ingredients of authentic Oxycodone.

“The counterfeit pills appear to be Oxycodone pills, and the consumer is unaware that the pills may contain Fentanyl, which can be 30 to 50 times more powerful than heroin,” said Captain Jeff Allen, commander of the Wichita Police Department Special Investigations Bureau. “Small amounts of Fentanyl are toxic, and people are dying because of ingesting this drug. Even just touching Fentanyl can put you at risk.”

It is possible some drug dealers are not aware they are illegally providing counterfeit Oxycodone that contains fentanyl. Wichita police want to remind residents that any narcotic or prescription drug not purchased with a doctor’s prescription at a legitimate pharmacy should be considered unsafe and could potentially contain Fentanyl or other harmful substances.

Local treatment centers said fentanyl is being found in more than just opioids, though.

“This is happening not just with oxycodone, but it’s happening with heroin,” said Harold Casey, CEO of the Substance Abuse Center of Kansas. “It’s happening with cocaine. It’s happening with meth where there’s fentanyl in the drugs that people are purchasing, not realizing there’s fentanyl with it.”

If you believe a person has overdosed on fentanyl, please remember:

  • Call 911 immediately
  • Administer naloxone (Narcan) right away if available; and
  • Start rescue breathing

Wichita police said they are committed to addressing the opioid crisis and arresting and prosecuting individuals illegally distributing narcotics. They ask that anyone with information about the illegal use or sale of any drug is encouraged to call detectives at (316) 268-4171, Crime Stoppers at (316) 267-2111, or the See Something Say Something Hotline at (316) 519-2282.

Also, those needing help with a drug addiction should call Sedgwick County COMCARE Addiction Treatment Services at (316) 660-1100.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Download the KSN News App and stay up-to-date wherever you are. You can even watch KSN News live for free!
Click here to get the app
Get it in the App store
Get it in the Google Play store

KSN Storm Track 3 Weather

Trending Stories